Jump to content

Starting to Taper


[la...]

Recommended Posts

Hi! I have been on Xanax for over 20yrs. I currently take 6mgs. a day. I have had problems with panic attacks and depression most of my life. I saw a new psychiatrist who said that I will not get better unless I stop taking any benzos. I am starting to believe that he is right. Unfortunately, he will not give me any other medications to taper me off of the Xanax. He also doesn't believe that an increase in my antidepressant will help. I feel like I will need more help than this. I am going to see another doctor in a couple of weeks for another opinion. I have tried Klonopin a few times in the past, but I felt that it made me more depressed. It is very hard to tell what is real depression and depression from the benzos. Any advice would be greatly appreciated!!  :(
Link to comment
Share on other sites

Hi, lavendar1234.

 

I was on either klonopin or ativan/lorazepam for nearly 20 years and was unsuccessfully treated for depression for more than 10 of those years.  I was, in fact, on the verge of agreeing to ECT treatments (electroconvulsive therapy) for depression when I found out that it was one of the potential side effects of benzos.  I decided instead to taper off the 3mg lorazepam I was on and low and behold, the depression lifted!

 

Six mgs of Xanax is a lot of Xanax but you can taper off of it.  Have you already started to taper off and, if so, how much did you cut and when?

Link to comment
Share on other sites

I started to taper yesterday. I went from 6mgs. to 5.5mg. Didn't have too many problems. I have difficulties with panic attacks in the middle of the night where I take 0.5mg. I was surprised that I didn't have on last night. Hopefully I wake to one tonight. Another issue is that I am somewhat confused about using this website. It doesn't appear that I am starting a new discussion in the right place. It says that I am in the "Faith and Philosophy" posts. I believe that this is a good place to be, but isn't there a place to post discussions for withdrawal taper advice? Thanks!
Link to comment
Share on other sites

The thread you started is better suited to the General Taper board and a moderator has moved it there from Faith and Philosophy.  Just keep clicking on Reply and posting here until you become more familiar with the purpose of the various boards.

 

A .5mg cut  is well within the recommendations of dose reductions at this point so you should be fine with it.  How long do you plan to wait until you make the next cut?  I hope at least a week since it can take a few days before the effects to be felt.

 

It is important to develop strategies for calming yourself when you feel anxiety rising or feel on the verge of a panic attack.  Here is a link to one of my favorite threads on this subject.  I think you will find a lot of help there and elsewhere on the Anxiety board.

 

http://www.benzobuddies.org/forum/index.php?topic=13001.msg180729#msg180729

Link to comment
Share on other sites

Hi Lavender

 

Have you read the ashton manual, you can find it here http://www.benzo.org.uk/manual/

It gives information on how to withdraw from benzos and a whole host of other benzo withdrawal related information.

The book was written in 1982 so the taper schedules are a bit aggressive, we now know more and the guidelines for a safe taper is 5% - 10% every 2-3 weeks.

It is best to do a gradual crossover to valium. (see a mod to work out a crossover schedule) Valium is longer acting and is just a weaker versioin of xanax, which means one can withdraw much more easily from valium without inter-dose withdrawal symtpoms.

See the equivalency table for benzos here http://www.benzo.org.uk/bzequiv.htm

Each drug has its 10mg valium equivalency, so 6mg xanax = 120mg.

 

Can you find a benzo-wise doctor in your area? One who works with the ashton protocol is preferable.

Link to comment
Share on other sites

I have read some of the information about the Ashton Manuel. Unfortunately, Valium appears to be rarely prescribed in the US. I think it got a bad reputation several decades ago, since so many people became addicted to it. I will mention it to my doctor in a couple of weeks, but I am not too optimistic. Thanks everyone for all of your help!!
Link to comment
Share on other sites

Lavendar,

 

    I definitely experienced more depression from clonazepam/klonopin.  I am tapering now and the withdrawal is not fun, but I feel better in some ways.  I felt like crap on my full dose and now I feel w/d for a few days, but then I get a few days of feeling much better than I did before I started my taper.  Hang in there.

Link to comment
Share on other sites

Yes, I might have to switch to Klonopin in order to taper. It appears that it stays in your system longer than Xanax. One of my problems is having panic attacks in the middle of the night, which might get better with a benzo. that lasts longer.
Link to comment
Share on other sites

×
×
  • Create New...